Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS State College, PA

January 26, 20147 counties in Pennsylvania

NWS State College, PA issued this special weather statement at Jan 26, 2014, 2:08 PM EST for 7 counties in Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2014, 2:08 PM EST (19:08 UTC)
Expired
Jan 26, 2014, 3:00 PM EST
In force
52 min
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 84 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WWUS81 KCTP 261908
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EST SUN JAN 26 2014

PAZ004-005-010-011-017-018-024-025-033-034-262000-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-
MCKEAN PA-NORTHERN CENTRE PA-SOMERSET PA-WARREN PA-
208 PM EST SUN JAN 26 2014

...SNOW AND LOW VISIBILITY WILL AFFECT 
CAMBRIA...CLEARFIELD...ELK...MCKEAN...SOMERSET...WARREN...WESTERN 
BEDFORD...WESTERN BLAIR...WESTERN CAMERON AND WESTERN CENTRE 
COUNTIES...

SNOW IS MOVING THROUGH THE AREA. ALONG WITH COLD TEMPERATURES AND 
GUSTY WINDS...TRAVEL CONDITIONS WILL BE VERY HAZARDOUS OVER PORTIONS 
OF BEDFORD...BLAIR...CAMBRIA...CAMERON...
CENTRE...CLEARFIELD...ELK...MCKEAN...SOMERSET AND WARREN COUNTIES. 

WIND GUSTS TO 40 MPH ARE POSSIBLE...ESPECIALLY OVER THE RIDGES. 
VISIBILITIES MAY DROP TO NEAR ZERO IN THE SNOW AND BLOWING SNOW. 
EXPECT VERY ICY CONDITIONS IF YOU MUST TRAVEL OUT. 

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... FLIGHT 93 NATIONAL
MEMORIAL...ALLEGHENY PORTAGE RAILROAD NATIONAL HISTORIC SITE...
JOHNSTOWN FLOOD NATIONAL MEMORIAL HISTORIC SITE...BLUE KNOB SKI
RESORT...SAINT FRANCIS UNIVERSITY...MT. ALOYSIUS COLLEGE...UNIVERSITY
OF PITTSBURGH AT BRADFORD...UNIVERSITY OF PITTSBURGH AT JOHNSTOWN...
PENN STATE ALTOONA AND PENN STATE DUBOIS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 136...I-80 BETWEEN
MILE MARKERS 97 AND 133.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 6...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 62...
ROUTE 119...ROUTE 219...ROUTE 322...ROUTE 422...STATE ROAD 46...STATE
ROAD 56...STATE ROAD 59...STATE ROAD 66...STATE ROAD 120...STATE ROAD
153...STATE ROAD 255...STATE ROAD 350...STATE ROAD 446.

LAT...LON 3972 7939 3983 7938 4072 7881 4113 7881
      4122 7872 4137 7897 4134 7910 4145 7907
      4145 7897 4162 7897 4164 7957 4199 7961
      4199 7837 4117 7806 3972 7880

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 26, 1:43 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 26, 1:43 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EST SUN JAN 26 2014

.SYNOPSIS...

ANOTHER CLIPPER TYPE LOW WILL SLIDE OFF TO THE NORTH OF THE AREA
LATER TONIGHT AND MONDAY. A TRAILING COLD FRONT WILL PASS THROUGH
THE REGION MONDAY...USHERING IN YET ANOTHER BLAST OF DANGEROUSLY
COLD ARCTIC AIR THAT WILL LAST MUCH OF THE UPCOMING WEEK. A
GRADUAL MODERATING TREND WILL OCCUR LATER IN THE WEEK INTO
SUPERBOWL WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...

SNOW IS BREAKING OUT RAPIDLY NOW IN THE STRONG WARM ADVECTION
AHEAD OF THE LOW THAT IS TRACKING OUT OF THE GR LAKES. THE BACK
EDGE OF THE SNOW IS SIMILARLY RACING EAST AND IS MOVING INTO
EASTERN OHIO AS OF MID DAY. NO REAL CHANGE IN EARLIER THINKING
REGARDING AMOUNTS AND PLACEMENT OF THE SMALL ACCUMULATIONS.

THE EXPECTED STORM TRACK DOWN THE ST LAWRENCE ARGUES FOR LITTLE
MORE THAN LIGHT AMOUNTS OF SNOW LOCALLY. THE LIFTING NORTH OF THE
JET ENTRANCE REGION WILL CAUSE THE BEST FRONTOGENETIC FORCING TO
LIFT QUICKLY NORTH. JUST AS A GENERAL RULE OF THUMB...THE PRECIP
WITH CLIPPERS THAT TRACK TO OUR NORTH TYPICALLY ENDS UP BEING
LITTLE MORE THAN A NUISANCE IN MOST AREAS. NWRN PA STANDS THE BEST
CHANCE OF SEEING SOMETHING THAT MAY ACTUALLY GET A PLOW OUT.

TEMPS WILL RECOVER THIS AFTERNOON TO THE MID TEENS ACROSS THE
NORTH...AND 20 TO 25F ACROSS THE CENTRAL AND SOUTHERN VALLEYS. A
CONTINUED SLOW RISE IN TEMPS WILL OCCUR TONIGHT AS THE CORE OF
FASTEST 850 MB SWRLY WINDS SLIDES NE ACROSS THE STATE. PERIODS OF
LIGHT SNOW WILL BECOME CONFINED ACROSS PRIMARILY THE ALLEGHENY
PLATEAU TONIGHT...WITH ADDITIONAL LIGHT ACCUMS OF A COATING CAN BE
EXPECTED.

TEMPS WILL BEGIN TO FALL AROUND SUNRISE MONDAY ACROSS THE FAR NW
ZONES AS YET ANOTHER STRONG COLD FRONT PLOWS INTO THE REGION. TEMPS
WILL PEAK IN THE 20S A FEW HOURS BEFORE DAYBREAK RIGHT AHEAD OF
THE ARCTIC FRONT.

&&

.SHORT TERM /MONDAY/...

THE LATEST IN WHAT HAS BEEN A MONTH OF STRONG ARCTIC FRONTS WILL
BE RACING THROUGH THE AREA EARLY MONDAY. DAY TIME HIGHS WILL BE
REACHED EARLY IN THE DAY...WITH THE TEMP STEADY OR FALLING
THROUGHOUT THE DAY ON A GUSTY WNW WIND. BY EVENING...TEMPS WILL
RANGE FROM THE SINGLE DIGITS OVER THE NW TO NEAR 20 IN
HARRISBURG. WIND CHILLS WILL BE RUNNING ZERO TO 10 BELOW OVER THE
LAURELS AND NRN MOUNTAINS...AND BETWEEN ZERO AND 10 ABOVE ZERO
ELSEWHERE.

PERIODS OF MAINLY LIGHT SNOW OR SNOW SHOWERS MONDAY WILL COINCIDE
WITH THE PASSAGE OF THE UPPER LEVEL SHORT WAVE AND THE ARCTIC
BOUNDARY. HAVE TRIMMED BACK THE QPF...USING A BLEND OF
SREF/ECMWF/GFS AND HPC NUMBERS. THE AIRMASS WILL BE INCREDIBLY DRY
AND GETTING LITTLE OR NO MOISTURE CONTRIBUTION FROM THE GR LAKES.

ACCUMS OF A COATING TO AROUND 1 INCH ARE LIKELY ACROSS MAINLY THE
LAURELS UP THROUGH THE NW MOUNTAINS. CONCERN IS THAT THE BOUNDARY
WILL BE ACCOMPANIED BY A LINE OF SQUALLS AS DEPICTED ON THE 12Z
WRF. FORECAST INSTABILITY IS NOT NEARLY AS IMPRESSIVE AS WHAT
ACCOMPANIED THE FRONT THROUGH THE AREA LAST EVENING HOWEVER.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE OPERATIONAL GUIDANCE AND ENSEMBLES INDICATE THAT WE
COULD SEE VERY SIMILAR TEMPS TO WHAT WE EXPERIENCED DURING THE EARLY
JANUARY...RECORD COLD OUTBREAK. MODEL GUIDANCE ALMOST UNANIMOUSLY
BRINGS LOW TEMPS BELOW ZERO TO ENTIRE CWA TUE AND WED MORNING...WITH
-10F OR COLDER IN THE NORTHERN MTNS AND LAUREL HIGHLANDS. TUESDAY
WILL BRING THE COLDEST HIGHS OF THE WEEK...AS TEMPS MAY STRUGGLE TO
GET ABOVE ZERO ACROSS THE HIGHER ELEVATIONS...AND INCH ONLY INTO THE
MID TEENS IN THE SE.

THERE/S HIGH CONFIDENCE THAT WE/LL SEE WIDESPREAD WIND CHILL
ADVISORY CRITERIA /OF -15F/ BEING MET LATE MONDAY NIGHT THROUGH
WEDNESDAY /WITH A SEEMINGLY HIGH POTENTIAL FOR WARNING CRITERIA OF
-25F ACROSS HIGHER TERRAIN OF THE NORTH AND WEST MAINLY MON NIGHT
INTO TUE WITH BREEZY CONDITIONS. LIGHTER WINDS FOR WED WILL LIKELY
PRECLUDE WC WARNINGS...BUT EVEN A LIGHT BREEZE WILL BRING WIND
CHILLS BACK BELOW -15 TUE NIGHT INTO WED...WITH COLDER TEMP READINGS
POSS AS THE WINDS LIGHTEN AND SKIES POTENTIALLY CLEAR OUT WITH HIGH
PRESSURE RIDGING IN FROM THE WEST.

ANY SNOW SHOWERS AND LIGHT TO MDT ACCUMS /MONDAY NIGHT INTO
WEDNESDAY/ SHOULD BE STRICTLY CONFINED TO THE FAR NW ZONES...AND
PERHAPS THE RIDGES OF WRN SOMERSET/CAMBRIA COUNTIES.

OTHER THAN THE BITTER COLD /TEMPS ABOUT 20F BELOW NORMAL/ THE
MID-LATE WEEK WEATHER WILL BE OVERALL QUIET AS SURFACE HIGH
PRESSURE RIDGE SETTLES IN. FLOW TURNS MORE SW HEADING INTO THE
WEEKEND...WHICH WILL BRING A GRADUAL WARMING TREND BACK TOWARD
ONLY 5-10F BELOW NORMAL. THIS TREND IS LIKELY TO CONTINUE INTO
NEXT WEEK AS MODEL AND ENSEMBLE GUIDANCE SUGGESTS THE VERY
AMPLIFIED ERN TROUGH PATTERN BEGINS TO RELAX AS THE STRONG WEST
COAST RIDGE FINALLY BREAKS DOWN...WHICH SHOULD BRING RELIEF FROM
THE BITTER COLD AS WE ENTER INTO FEBRUARY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

STEADY LIGHT SNOW IS RACING INTO CENTRAL AND WESTERN PA. AS
EXPECTED VISIBILITIES ARE THE FIRST TO PLUNGE...DOWN TO AROUND A
MILE OVER THE WESTERN HALF OR SO OF THE FCST AREA.

STILL BELIEVE THE SERN TERMINALS WILL BENEFIT FROM THE BULK OF
THE WEATHER LIFTING NORTH OF THE REGION...REMAINING VFR INTO
MONDAY.

EXPECT RAPID IMPROVEMENT THIS EVENING AS THE AREA OF SNOW
DEPARTS. BFD/JST MAY NOT SHARE IN THE IMPROVEMENT...BUT THE
REMAINDER OF THE AREA SHOULD SEE VIZ/CIGS IMPROVE WITH THE ENDING
OF THE SNOW.

A STRONG COLD FRONT WILL PASS EARLY MONDAY...WITH MOST OF THE
AREA IMPROVING TO VFR. EXCEPTIONS WILL BE THE MOUNTAINOUS AREAS
WHERE SCATTERED SNOW SHOWERS AND LOW CLOUDS WILL KEEP MVFR
CONDITIONS IN PLACE INTO MONDAY EVENING...BEFORE DRY ARCTIC AIR
BRINGS CLEARING SKIES EVEN THERE.

OUTLOOK...

MON...MVFR WITH -SHSN WEST...MAINLY VFR CENTRAL AND EASTERN
AREAS.

TUE...MAINLY VFR.

WED-FRI...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR PAZ004>006-010>012-017>019-024>026-033>035-037-041-042.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...LA CORTE
Hazardous weather outlook, Jan 26, 9:35 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 AM EST SUN JAN 26 2014

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-271445-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
935 AM EST SUN JAN 26 2014

...WIND CHILL WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-045-046-049>053-056>059-063>066-271445-
MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
935 AM EST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PERIOD TUESDAY THROUGH THURSDAY WILL BE BITTERLY COLD AND WIND
CHILLS WILL BE RUNNING BETWEEN ZERO AND 10 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 26, 2:08 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EST SUN JAN 26 2014

PAZ004-005-010-011-017-018-024-025-033-034-262000-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-
MCKEAN PA-NORTHERN CENTRE PA-SOMERSET PA-WARREN PA-
208 PM EST SUN JAN 26 2014

...SNOW AND LOW VISIBILITY WILL AFFECT
CAMBRIA...CLEARFIELD...ELK...MCKEAN...SOMERSET...WARREN...WESTERN
BEDFORD...WESTERN BLAIR...WESTERN CAMERON AND WESTERN CENTRE
COUNTIES...

SNOW IS MOVING THROUGH THE AREA. ALONG WITH COLD TEMPERATURES AND
GUSTY WINDS...TRAVEL CONDITIONS WILL BE VERY HAZARDOUS OVER PORTIONS
OF BEDFORD...BLAIR...CAMBRIA...CAMERON...
CENTRE...CLEARFIELD...ELK...MCKEAN...SOMERSET AND WARREN COUNTIES.

WIND GUSTS TO 40 MPH ARE POSSIBLE...ESPECIALLY OVER THE RIDGES.
VISIBILITIES MAY DROP TO NEAR ZERO IN THE SNOW AND BLOWING SNOW.
EXPECT VERY ICY CONDITIONS IF YOU MUST TRAVEL OUT.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... FLIGHT 93 NATIONAL
MEMORIAL...ALLEGHENY PORTAGE RAILROAD NATIONAL HISTORIC SITE...
JOHNSTOWN FLOOD NATIONAL MEMORIAL HISTORIC SITE...BLUE KNOB SKI
RESORT...SAINT FRANCIS UNIVERSITY...MT. ALOYSIUS COLLEGE...UNIVERSITY
OF PITTSBURGH AT BRADFORD...UNIVERSITY OF PITTSBURGH AT JOHNSTOWN...
PENN STATE ALTOONA AND PENN STATE DUBOIS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 136...I-80 BETWEEN
MILE MARKERS 97 AND 133.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 6...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 62...
ROUTE 119...ROUTE 219...ROUTE 322...ROUTE 422...STATE ROAD 46...STATE
ROAD 56...STATE ROAD 59...STATE ROAD 66...STATE ROAD 120...STATE ROAD
153...STATE ROAD 255...STATE ROAD 350...STATE ROAD 446.

LAT...LON 3972 7939 3983 7938 4072 7881 4113 7881
      4122 7872 4137 7897 4134 7910 4145 7907
      4145 7897 4162 7897 4164 7957 4199 7961
      4199 7837 4117 7806 3972 7880

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 7:37 PM ESTSpecial Weather StatementCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more53 min
Jan 25, 8:35 PM ESTSpecial Weather StatementCTPBedford, Blair, Cambria, Centre, Clinton, Columbia and 13 more55 min
Jan 25, 8:40 PM ESTSpecial Weather StatementCTPAdams, Cumberland, Franklin, York80 min
Jan 25, 9:46 PM ESTSpecial Weather StatementCTPColumbia, Cumberland, Dauphin, Franklin, Fulton, Juniata and 7 more59 min
Jan 25, 10:40 PM ESTSpecial Weather StatementCTPAdams, Lancaster, Lebanon, York50 min
Jan 25, 10:42 PM ESTSpecial Weather StatementCTPAdams, Lancaster, Lebanon, York48 min
Jan 26, 3:57 AM ESTWind Chill WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 11 more23 hr

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.